Kansas, 2001

Hail and Damaging Wind in Kansas, September 22, 2001

September 22, 2001 · NWS TOP · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 22, 1:17 AM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Sep 22, 1:17 AM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT SAT SEP 22 2001

PRECIPITATION CHANCES THROUGH TONIGHT AND TEMPERATURES
THROUGH MONDAY ARE THE MAIN FORECAST CONCERNS.

WARM ADVECTION WELL UNDERWAY THIS MORNING. PROFILER NETWORK SHOWING
SOUTHERLY WINDS MIGRATING INTO EASTERN KANSAS WITH STRONGEST WINDS
CONFINED FURTHER WEST. THUNDERSTORMS DEVELOPED IN NOSE OF JET AND
MOISTURE/INSTABILITY AXIS IN SOUTH CENTRAL NEBRASKA. SMALL CLUSTER
OF STORMS MOVING SOUTHEAST IN LINE WITH CORFIDI VECTORS.
WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE IN SOUTH CENTRAL
KANSAS MOVING SOUTHEAST. ELEVATED STORMS STARTING TO INCREASE IN
SOUTH CENTRAL NEBRASKA AND SHOULD SLIDE SOUTHEAST INTO THE CWA.

WILL BUMP UP POPS FOR TODAY TO HANDLE THIS MORNINGS CONVECTION AND
THEN DEVELOPMENT AHEAD OF THE FRONT LATE THIS AFTERNOON. SATELLITE
SHOWS SHORTWAVE TROF FROM SOUTHERN CANADIAN PLAINS INTO MONTANA AND
EASTERN IDAHO. THIS SYSTEM HANDLED WELL BY MODELS AND WILL SLIDE
SOUTH INTO KANSAS TONIGHT. ETA SUGGESTS MOST OF CWA WILL BE CAPPED
THIS AFTERNOON BEFORE BEING OVERCOME BY LOWLEVEL FORCING AND DYNAMIC
LIFT AHEAD OF THE DIVING SHORTWAVE. FRONT SHOULD BE THROUGH MOST OF
THE CWA BY 12Z SUNDAY...EXCEPT FOR AREAS SOUTH OF INTERSTATE 35.
WILL KEEP SOME MORNING POPS GOING IN THE SOUTHEAST ON SUNDAY AND DRY
ELSEWHERE.

EXPECT TO SEE SOME STRATO CUMULUS ON SUNDAY AFTERNOON...THEN MOSTLY
CLEAR SKIES SUNDAY NIGHT. TEMPERATURES TODAY SHOULD WARM INTO THE
LOWER 80S MORE NEAR AVN/MAV GUIDANCE. TONIGHT TRENDED TOWARD THE
WARMER FWC NUMBERS...ESPECIALLY IN THE EAST CENTRAL ZONES.

SUNDAY AND SUNDAY NIGHT...HIGHS IN THE UPPER 60S LOOK GOOD WHICH IS
A COMPROMISE BETWEEN THE FWC AND MAV GUIDANCE. SUNDAY NIGHT LOOKS
CHILLY WITH CLEARING SKIES AND WEAKENING WINDS CURRENT TEMPS IN
LOWER 40 TO MID 40S LOOKS GOOD.

.TOP...NONE.

53

In the hours before

Special weather statement, Sep 22, 3:31 AM CST, 4 hours 43 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT SAT SEP 22 2001

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT ACROSS NORTH CENTRAL KANSAS...AND TONIGHT ACROSS NORTHEAST
AND EAST CENTRAL KANSAS.

THUNDERSTORMS MAY DEVELOP NEAR THE NEBRASKA BORDER THIS MORNING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY
THREAT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON NEAR THE
NEBRASKA BORDER. A LINE OF THUNDERSTORMS IS THEN FORECAST TO
DEVELOP AND MOVE SOUTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS DURING THE EVENING AND OVERNIGHT HOURS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

SYNOPSIS: A WARM FRONT NEAR THE NEBRASKA BORDER WILL ACT AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS MORNING AND AGAIN LATE THIS
AFTERNOON. A STRONG COLD FRONT WILL THEN MOVE INTO SOUTHERN NEBRASKA
THIS EVENING AND COLLIDE WITH A MOIST AND UNSTABLE AIRMASS AS IT
MOVES SOUTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION.
Local storm report, Sep 22, 7:58 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 AM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0857 AM    1 E HANOVER               KS    .75 INCH HAIL
09/22/01   WASHINGTON

The radar

The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
September 22, 8:14 AM CST
Where
Marshall County, 1 mi E of Bremen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -96.767

Hail, Marshall

When
September 22, 8:20 AM CST
Where
Marshall County, 1 mi E of Bremen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -96.633

Hail, Marshall

When
September 22, 8:22 AM CST
Where
Marshall County, 2 mi SSE of Marysville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -97.750

Hail, Republic

When
September 22, 8:20 PM CST
Where
Republic County, 5 mi NE of Republic
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -97.833

Thunderstorm Wind, Republic

When
September 22, 8:24 PM CST
Where
Republic County, 1 mi SW of Republic
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.900, -96.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266587, 5266588, 5266589, 5266590, 5266348.